Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 349, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 22, 2011, 6:55 PM EDT for 4 counties in Tennessee. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2011, 6:55 PM EDT (22:55 UTC)
- Expired
- Jul 22, 2011, 7:30 PM EDT
- In force
- 35 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Greene County, TN, Hawkins County, TN, Sullivan County, TN, Washington County, TN
The radar
The Knoxville radar (KMRX), 84 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 7:12 PM EDT | TSTM WND DMG | Kingsport, TN | SEVERAL TREES DOWN NEAR KINGSPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.9 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2055 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1141 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
053 WUUS54 KMRX 222255 SVRMRX TNC059-073-163-179-222330- /O.NEW.KMRX.SV.W.0349.110722T2255Z-110722T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 655 PM EDT FRI JUL 22 2011 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN GREENE COUNTY IN EAST TENNESSEE... EASTERN HAWKINS COUNTY IN EAST TENNESSEE... SULLIVAN COUNTY IN EAST TENNESSEE... WASHINGTON COUNTY IN EAST TENNESSEE... * UNTIL 730 PM EDT * AT 653 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR COLONIAL HEIGHTS...OR NEAR KINGSPORT...AND MOVING NORTH AT 5 MPH. * LOCATIONS IN THE WARNING INCLUDE... KINGSPORT...COLONIAL HEIGHTS...SULLIVAN GARDENS...CHURCH HILL... TRI-CITY AIRPORT...BLOOMINGDALE...MOUNT CARMEL AND OKOLONA. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3659 8243 3630 8233 3634 8274 3659 8280 TIME...MOT...LOC 2255Z 190DEG 5KT 3647 8257 $$
1 follow-up statement
009 WWUS54 KMRX 222312 SVSMRX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 712 PM EDT FRI JUL 22 2011 TNC059-073-163-179-222330- /O.CON.KMRX.SV.W.0349.000000T0000Z-110722T2330Z/ SULLIVAN TN-WASHINGTON TN-HAWKINS TN-GREENE TN- 712 PM EDT FRI JUL 22 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR EASTERN GREENE...EASTERN HAWKINS...WASHINGTON AND SULLIVAN COUNTIES... AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR SULLIVAN GARDENS...OR NEAR KINGSPORT...MOVING NORTHEAST AT 5 MPH. LOCATIONS IN THE WARNING INCLUDE... KINGSPORT...COLONIAL HEIGHTS...MOUNT CARMEL...BLOOMINGDALE AND TRI-CITY AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3659 8243 3630 8233 3634 8274 3659 8280 TIME...MOT...LOC 2312Z 217DEG 4KT 3648 8255 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:30 PM EDT, 4 hours 25 minutes earlier.
Area forecast discussion, Jul 22, 2:30 PM EDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 230 PM EDT FRI JUL 22 2011 .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...CURRENT SURFACE ANALYSIS SHOWS A STAGNANT PATTERN LINGERING OVER THE EASTERN HALF OF THE NATION...WITH A QUASI-STATIONARY FRONTAL BOUNDARY OVER THE MID WEST AND A LEE TROUGH EXTENDING ALONG THE EASTERN FOOTHILLS OF THE SOUTHERN APPALACHIANS. THE REMNANTS OF A MESOSCALE CONVECTIVELY- INDUCED VORTEX LINGER OVER SOUTHEAST KY...WHICH SHOULD CONTINUE TO TRIGGER SCATTERED CONVECTION TONIGHT...MAINLY OVER SOUTHWEST VA AND NORTHEAST TN. PRECIPITABLE WATER VALUES CONTINUE TO BE HIGH (~2 INCHES) THROUGH SUNDAY NIGHT...SO LOCALLY HEAVY RAINFALL APPEARS TO BE A THREAT WITH ANY SLOW-MOVING CONVECTION DURING THE PERIOD. A WEAK COLD FRONT IS PROGGED TO SLOWLY APPROACH THE FORECAST AREA ON SUNDAY...AS THE UPPER-LEVEL FLOW BECOMES NORTHWESTERLY. THIS UPPER- LEVEL FLOW SHOULD RESULT IN MORE INSTABILITY OVER THE FORECAST AREA BY SUNDAY AFTERNOON...RESULTING IN A LITTLE BETTER COVERAGE OF CONVECTION INTO SUNDAY NIGHT. AS FOR TEMPS...WILL GENERALLY TREND TOWARDS A PERSISTENCE FORECAST THROUGH SUNDAY NIGHT...SINCE THE AIR MASS WILL REMAIN VIRTUALLY UNCHANGED FOR A WHILE. .LONG TERM (MONDAY THROUGH FRIDAY)...WEAK FRONTAL BOUNDARY WILL SETTLE INTO THE REGION ON MONDAY...PROVIDING OUR BEST CHANCE OF SHOWERS AND THUNDERSTORMS DURING THE EXTENDED. ISOLATED CONVECTION MAY LINGER INTO TUESDAY WITH THE BOUNDARY SAGGING SOUTH OF THE MRX AREA. AN UPPER RIDGE BUILDS BACK IN FOR THE REST OF THE PERIOD FOR GENERALLY DRY AND CONTINUED HOT CONDITIONS WEDNESDAY THROUGH FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 74 94 74 93 74 / 20 30 30 40 40 KNOXVILLE AIRPORT, TN 74 93 74 92 74 / 20 30 30 40 40 OAK RIDGE, TN 73 93 73 92 73 / 20 30 30 40 40 TRI CITIES AIRPORT, TN 71 91 71 90 71 / 30 30 30 40 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DMG/MJB
Hazardous weather outlook, Jul 22, 3:30 AM EDT, 15 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 330 AM EDT FRI JUL 22 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-230730- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 330 AM EDT FRI JUL 22 2011 /230 AM CDT FRI JUL 22 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE AREA THIS AFTERNOON AND EVENING. SLOW-MOVING STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL...LEADING TO SOME MINOR FLOODING. BESIDES THE STORMS...HOT AND MUGGY CONDITIONS WILL PREVAIL WITH AFTERNOON HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES ACROSS THE TENNESSEE VALLEY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY TEMPERATURES WILL CLIMB INTO THE 90S IN MANY VALLEY LOCATIONS FRIDAY THROUGH THE WEEKEND. THESE TEMPERATURES WILL COMBINE WITH HIGH HUMIDITY VALUES TO PRODUCE HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES FOR A FEW HOURS EACH AFTERNOON. SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE SOUTHERN APPALACHIAN REGION EACH DAY THROUGH THE WEEKEND...WITH A WEAK COLD FRONT APPROACHING THE AREA EARLY NEXT WEEK...LEADING TO A BETTER COVERAGE OF THUNDERSTORMS. A FEW STRONG TO SEVERE STORMS COULD OCCUR EACH DAY THROUGH EARLY NEXT WEEK...WITH THE MAIN THREATS BEING DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF THE EXPECTED SEVERE THREAT.
In the hours before
Special weather statement, Jul 22, 2:46 PM EDT, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 246 PM EDT FRI JUL 22 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-230900- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-SULLIVAN- JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-NORTHWEST COCKE- COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-SOUTHEAST GREENE- WASHINGTON TN-UNICOI-NORTHWEST CARTER-SOUTHEAST CARTER-ROANE- LOUDON-KNOX-JEFFERSON-NW BLOUNT-BLOUNT SMOKY MOUNTAINS-NORTH SEVIER- SEVIER SMOKY MOUNTAINS-SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN- NORTHWEST MONROE-SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK- EAST POLK-LEE-WISE-SCOTT-RUSSELL-WASHINGTON- 245 PM EDT (145 PM CDT) FRI JUL 22 2011 ...VERY HOT AND HUMID CONDITIONS THROUGH THE WEEKEND... A STAGNANT PATTERN WILL LINGER OVER THE TENNESSEE RIVER VALLEY THROUGH THE WEEKEND...WITH TEMPERATURES CLIMBING INTO THE 90S EACH AFTERNOON IN THE LOWER ELEVATIONS. THESE TEMPERATURES WILL COMBINE WITH HIGH HUMIDITY VALUES TO PRODUCE HEAT INDICES BETWEEN 100 AND 105 DEGREES FOR A FEW HOURS DURING THE AFTERNOON. IN ADDITION...LOW TEMPERATURES AT NIGHT WILL ONLY FALL INTO THE LOWER AND MID 70S OVER THE CENTRAL AND SOUTHERN AREAS OF THE GREAT TENNESSEE VALLEY. THUS...THERE WILL NOT BE MUCH RELIEF FROM THE HEAT. TO PREVENT HEAT RELATED ILLNESSES...AVOID PROLONGED WORK IN THE SUN OR IN POORLY VENTILATED AREAS...DRINK PLENTY OF WATER...AND SPEND AS MUCH TIME AS POSSIBLE IN AN AIR CONDITIONED ENVIRONMENT. AVOID WORKING OR EXERCISING OUTDOORS DURING THE PEAK HEATING TIMES OF THE DAY. EACH YEAR...A NUMBER OF FATALITIES OCCUR NATIONWIDE DUE TO CHILDREN ACCIDENTALLY BEING LEFT IN VEHICLES DURING HOT OR EVEN WARM WEATHER. NEVER LEAVE CHILDREN OR PETS UNATTENDED IN A VEHICLE...NOT EVEN FOR A MINUTE. REMEMBER...BEAT THE HEAT...CHECK THE BACKSEAT. DMG
Local storm report, Jul 22, 4:13 PM EDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
413 PM EDT FRI JUL 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG 3 S GLADE SPRING 36.75N 81.77W
07/22/2011 WASHINGTON VA LAW ENFORCEMENT
TREES DOWN ABOUT 3 MILES SOUTH OF GLADE SPRINGS
0405 PM TSTM WND DMG GLADE SPRING 36.79N 81.77W
07/22/2011 WASHINGTON VA LAW ENFORCEMENT
SEVERAL TREES DOWN NEAR GLADE SPRINGS.
&&
DHLocal storm report, Jul 22, 4:58 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
458 PM EDT FRI JUL 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG HONAKER 37.02N 81.98W
07/22/2011 RUSSELL VA LAW ENFORCEMENT
FEW TREES DOWN BY DISPATCH.
0445 PM TSTM WND DMG 3 S BRISTOL TN 36.52N 82.20W
07/22/2011 SULLIVAN TN LAW ENFORCEMENT
A FEW TREES DOWN BETWEEN BRISTOL AND BLOUNTVILLE
&&
DHLocal storm report, Jul 22, 6:05 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
605 PM EDT FRI JUL 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG 3 S GLADE SPRING 36.75N 81.77W
07/22/2011 WASHINGTON VA LAW ENFORCEMENT
TREES DOWN ABOUT 3 MILES SOUTH OF GLADE SPRINGS
0405 PM TSTM WND DMG GLADE SPRING 36.79N 81.77W
07/22/2011 WASHINGTON VA LAW ENFORCEMENT
SEVERAL TREES DOWN NEAR GLADE SPRINGS.
0435 PM TSTM WND DMG HONAKER 37.02N 81.98W
07/22/2011 RUSSELL VA LAW ENFORCEMENT
FEW TREES DOWN BY DISPATCH.
0445 PM TSTM WND DMG 3 S BRISTOL TN 36.52N 82.20W
07/22/2011 SULLIVAN TN LAW ENFORCEMENT
A FEW TREES DOWN BETWEEN BRISTOL AND BLOUNTVILLE
&&Special weather statement, Jul 22, 6:30 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 630 PM EDT FRI JUL 22 2011 TNZ017-044-046-222315- NORTHWEST CARTER TN-SULLIVAN TN-WASHINGTON TN- 630 PM EDT FRI JUL 22 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CARTER...WASHINGTON AND SULLIVAN COUNTIES UNTIL 715 PM EDT... AT 628 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GRAY...OR 7 MILES NORTHWEST OF JOHNSON CITY...MOVING NORTHEAST AT 5 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ELIZABETHTON... BRISTOL TN...TRI-CITY AIRPORT...BLUFF CITY...BLOUNTVILLE...WATAUGA... BLOOMINGDALE...HUNTER...SOUTH HOLSTON DAM...SADIE AND HARR. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 2:45 PM EDT | Severe Thunderstorm Warning | MRX | Johnson | 45 min |
| Jul 22, 3:33 PM EDT | Areal Flood Advisory | MRX | Johnson | 3 hr |
| Jul 22, 4:34 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 41 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.